Is your thyroid medicine hurting your heart?

Is your thyroid medicine hurting your heart?
Leslie Christofoli of Lexington had quite the scare when tests showed she had cancer in her thyroid. To get rid of that cancer, Dr. Melanie Seybt of Lexington ENT &Allergy removed the thyroid gland in late June. (Source: Leslie Christofoli)

COLUMBIA, SC (WIS) - Many of you know I had thyroid cancer 25 years ago.

So to live, every day I take levothyroxine, a type of synthetic thyroid hormone. So, it really caught my attention when I read a recent medical study that said the risk of coronary heart disease and stroke was found to be higher in patients with thyroid cancer who received a thyroidectomy, and levothyroxine dosage appeared to play a major role in that risk.

So whether you had to have your thyroid removed to get rid of the cancer as I did or you're on the synthetic hormone for other reasons, how concerned should we be?

Leslie Christofoli of Lexington had quite the scare when tests showed she had cancer in her thyroid. To get rid of that cancer, Dr. Melanie Seybt of Lexington ENT &Allergy removed the thyroid gland in late June.

"Being a young mom and having a little girl, it's very, very nerve-racking," says Leslie.

Thankfully, the cancer is gone because of the thyroidectomy. Now, 32-year-old Leslie will have to take a synthetic thyroid hormone for the rest of her life. So news of a recent study on the medicine's link to heart risks in patients with thyroid cancer is unsettling - especially since heart disease runs in Leslie's family. But she has to have the medicine since she no longer has a thyroid.

Before panic sets in, Dr. Seybit says you really need to delve into those studies a little deeper.

"In thyroid cancer patients, traditionally, we dose those patients at a little higher level and so when patients have a higher level of thyroid hormone circulating in their body, that can cause some heart cardiac arrhythmias or increase work on the heart," said Dr. Seybt.

In fact, a lot of people are on the medicine who did not have the thyroid removed but have other thyroid issues. Dr. Seybt said it's important all patients have the right amount.

"So the real key is for people not to be overdosed on their Synthroid. In years past people thought, 'Oh, if I take a little extra Synthroid I might lose weight; it might be an easy way to ramp up my metabolism.' Well, those things are true, but the downside is you are putting a lot of stress on your heart."

And Dr. Seybt said the heart can't tolerate all that extra thyroid hormone. So patients on the thyroid supplementation should really be watching other heart risk factors like high cholesterol, high blood pressure and being overweight.

"Well, now we know that thyroid supplementation is a risk factor, as well. So when someone is undergoing a complete cardiac evaluation, this goes on their list now of risk factors along with other health issues," stated the doctor.

Something Leslie -literally- takes to heart. "I am going to get back in the gym again now that I can work out again. I just want to be healthy, not only for myself but for my family, as well."

Signs your thyroid medicine is too high can include tremors, shakiness, feeling nervous, jittery or anxious, cardiac palpitations - a fluttering in the chest. See your doctor if you have those symptoms as your medicine may need to be reduced.

Copyright 2018 WIS. All rights reserved.